INDIGO Home University of Illinois at Urbana-Champaign logo uic building uic pavilion uic student center

Interaction Between Lycium barbarum (Goji) and Warfarin: A Case Report

Show full item record

Bookmark or cite this item: http://hdl.handle.net/10027/8749

Files in this item

File Description Format
PDF FinalRevisedManuscript.pdf (44KB) (no description provided) PDF
Title: Interaction Between Lycium barbarum (Goji) and Warfarin: A Case Report
Author(s): Rivera, Claudio A; Ferro, Carol L.; Bursua, Adam J.; Gerber, Ben S.
Subject(s): goji juice goji berry Lycium barbarum warfarin
Abstract: A markedly elevated INR time was observed in a 71 year-old Ecuadorean-American woman hospitalized following the consumption of Himalayan Goji Juice. The woman was managed with warfarin following knee surgery three months prior. She reported no changes in dietary habits and lifestyle other than drinking goji juice four days prior to hospitalization. On presentation, she described symptoms of epistaxis, bruising, and rectal bleeding. Following discontinuation of the goji juice, warfarin, and the administration of phytonadione, her INR decreased from a markedly elevated, indeterminate level (prothrombin time greater than 120 seconds) to 2.6 over two days. Lycium barbarum is a Chinese herb that has been used as an herbal supplement for health benefits. Traditionally, Chinese ethnic communities have used the herb in the form of tea. This report highlights the consumption of L. barbarum through goji juice, a widely available beverage in the United States. This case report adds further evidence to two other reports with similar interactions described after ingestion of a tea beverage containing the herb. In the current case report, the INR time was markedly elevated accompanied by signs and symptoms of bleeding. The application of the Naranjo adverse drug reaction probability scale yielded a probable relationship between L. barbarum and warfarin (score of 6). A chart review and thorough patient interview did not yield any other potential contributing factors to this elevation of INR and associated bleeding events. The consumption of goji juice while on warfarin may have resulted in significant bruising, bleeding, and an elevated INR. Popular drinks such as goji juice containing L. barbarum should be avoided while taking warfarin. Before prescribing medications such 4 as warfarin, medical providers should probe patients about their use of various forms of herbal alternatives. Finally, documenting the use of alternative therapies in the medical chart while a patient is receiving warfarin would be of benefit to providers if an elevated INR level is observed during treatment.
Issue Date: 2012-03
Publisher: IOS Press
Citation Info: Rivera, C. A., C. L. Ferro, et al. (2012). "Probable Interaction Between Lycium barbarum (Goji) and Warfarin." Pharmacotherapy 32(3): E50-E53. DOI: 10.1002/j.1875-9114.2012.01018.x
Type: Article
Description: Post print version of article may differ from published version. The definitive version is available through IOS Press at DOI:10.1002/j.1875-9114.2012.01018.x
URI: http://hdl.handle.net/10027/8749
ISSN: 0277-0008
Date Available in INDIGO: 2012-10-11
 

This item appears in the following Collection(s)

Show full item record

Statistics

Country Code Views
United States of America 186
China 42
United Kingdom 20
Portugal 8
France 7

Browse

My Account

Information

Access Key